INDIANAPOLIS - Two premature infants died and a third was in critical condition after being given adult-size doses of medication, prompting hospital officials to review drug-handling procedures.Adult doses of the blood-thinner Heparin were somehow placed in a drug cabinet at the Newborn Intensive Care Unit of Methodist Hospital, said Sam Odle, chief executive of Methodist and Indiana University Hospitals. The hospital said human error was to blame.
In all, six premature babies were given the adult doses.
Two-day-old Emmery Miller and five-day-old D’myia Alexander Nelson, both girls, died Saturday night, Odle said. Three other infants were in stable condition Monday morning at Methodist, and another who was transferred to Riley Hospital for Children was in critical condition, hospital officials said.The two girls who died were both born at 25-26 weeks’ gestation, Odle said. A full-term pregnancy lasts 38 to 42 weeks.
“These are very, very small babies,” Odle said. “We are confident that no other infants except for the six were affected.”
Heparin is routinely used in premature infants to prevent blood clots that could clog intravenous drug tubes, but an overdose could cause severe internal bleeding, said Dr. James Lemons, a neonatologist at Riley.
Full Story: http://www.msnbc.msn.com/id/14883323/
This is sad. My thoughts are with the families of the babies and also the nurse.
Sep 18, '06
Having worked as a pharmacy analyst with computer systems in a large teaching hospital I thought of the processes this would involve. Initially, I thought this was more a pharm error than a nursing error . How did the wrong concentration get in the pediatric drawer ? I know there are no checks to this. The pharm tech brings the med up to the floor and puts it in the drawer. BUT, you would think it might be labeled ADULT DOSE ONLY (and maybe that will be the fix). At our hospital this would not happen because the pediatric pharmacy is separate from the Adult pharm. The bottom line is that we as nurses are TOTALLY responsible for anything that we give. We need to read whats on the label (the five rights) before we give the med.
I can imagine being on a busy floor, typing the correct patient's name in on the PYXIS, hitting the right med, seeing the drawer open, then giving the medication. I might glance at the label to see the medication is correct, BUT might not look at the concentration. I might wrongly assume that since I choose the right patient I had the correct medication in my hand. I would be greviously wrong.
My heart goes out to the family. No apologies of any kind can bring back those loved ones. Nursing can be an unforgiving profession.
Last edit by oneLoneNurse on Sep 18, '06